Alert archive / Texas / Freeze Warnings in 2011

Freeze Warning 2, NWS Midland/Odessa, TX

October 27, 2011Dawson County, Gaines County, Texas; Lea County, New Mexico

NWS Midland/Odessa, TX issued this freeze warning at Oct 27, 2011, 3:02 PM CDT for Dawson County, Gaines County, Texas; Lea County, New Mexico. It took effect at Oct 28, 2011, 2:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 27, 2011, 3:02 PM CDT (20:02 UTC)
In effect from
Oct 28, 2011, 2:00 AM CDT
Expired
Oct 28, 2011, 10:00 AM CDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Lea County, NM, Dawson County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 101 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
687 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

282 
WWUS74 KMAF 272002
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
302 PM CDT THU OCT 27 2011

NMZ029-033-TXZ045-046-074-080-281100-
/O.NEW.KMAF.FZ.W.0002.111028T0700Z-111028T1500Z/
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-GAINES-DAWSON-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
INCLUDING THE CITIES OF...TATUM...HOBBS...LOVINGTON...SEMINOLE...
LAMESA...ALPINE...FORT DAVIS...MARFA
302 PM CDT THU OCT 27 2011 /202 PM MDT THU OCT 27 2011/

...FREEZE WARNING IN EFFECT FROM 2 AM CDT /1 AM MDT/ TO 10 AM CDT
/9 AM MDT/ FRIDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM CDT /1 AM MDT/ TO
10 AM CDT /9 AM MDT/ FRIDAY. 

* EVENT...LOW TEMPERATURES IN THE UPPER 20S.

* TIMING...FROM 2 AM CDT TO 10 AM CDT FRIDAY.

* IMPACTS...THOSE WITH SENSITIVE OUTDOOR PLANTS...AND AGRICULTURE
  INTERESTS SHOULD TAKE ACTION TO PROTECT PLANTS FROM FREEZING
  TEMPERATURES.

* VISIBILITY...PATCHY FREEZING FOG MAY ALSO DEVELOP WHICH WILL
  REDUCE VISIBILITIES AND RESULT IN A LIGHT GLAZE ON SOME OBJECTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY.  THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
1 follow-up statement
309 
WWUS74 KMAF 280854
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
354 AM CDT FRI OCT 28 2011

NMZ029-033-TXZ045-046-074-080-281500-
/O.CON.KMAF.FZ.W.0002.000000T0000Z-111028T1500Z/
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-GAINES-DAWSON-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
INCLUDING THE CITIES OF...TATUM...HOBBS...LOVINGTON...SEMINOLE...
LAMESA...ALPINE...FORT DAVIS...MARFA
354 AM CDT FRI OCT 28 2011 /254 AM MDT FRI OCT 28 2011/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT /9 AM MDT/
THIS MORNING...

* EVENT...LOW TEMPERATURES IN THE UPPER 20S TO AROUND 30.

* TIMING...UNTIL 10 AM CDT FRIDAY.

* IMPACTS...THOSE WITH SENSITIVE OUTDOOR PLANTS...AND 
  AGRICULTURE INTERESTS SHOULD TAKE ACTION TO PROTECT PLANTS 
  FROM FREEZING TEMPERATURES. 

* VISIBILITY...PATCHY FREEZING FOG MAY ALSO DEVELOP WHICH WILL 
  REDUCE VISIBILITIES AND RESULT IN A LIGHT GLAZE ON SOME 
  OBJECTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY.  THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this freeze warning went out at Oct 27, 2:53 PM CDT, 9 minutes earlier.

Area forecast discussion, Oct 27, 2:53 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
253 PM CDT THU OCT 27 2011

.DISCUSSION...
A POTENT UA TROUGH OVER THE REGION TODAY WILL TRANSLATE RAPIDLY
EASTWARD THIS AFTERNOON AND TONIGHT.  SHOWERS CONTINUED OVER THE
NORTHERN MOST FRINGE OF THE FORECAST AREA THIS AFTERNOON UNDER THE
COLD POOL ALOFT ASSOCIATED WITH THIS SYSTEM.  EXPECT ALL
PRECIPITATION WILL MOVE EAST OF WEST TEXAS BY THIS EVENING...SO WILL
NOT CARRY ANY POPS TONIGHT.  SATELLITE IMAGERY ALSO SHOWED LOW
CLOUDS ENCOMPASSING ALL AREAS TO THE EAST OF THE HIGHER TERRAIN OF
SOUTHEAST NEW MEXICO AND WEST TEXAS...WHICH WAS KEEPING TEMPERATURES
DOWN OVER THE MAJORITY OF THE AREA.  SURFACE TEMPERATURES RANGED
FROM THE UPPER 30S  AND 40S UNDER THE BLANKET OF CLOUD COVER...BUT
WERE IN THE 50S AND 60S WHERE THE SUN WAS SHINING OVER SOUTHWEST
TEXAS.

AS THE UA TROUGH MOVES EAST LATER TODAY/TONIGHT...SUBSIDENCE BEHIND
IT WILL AID IN BREAKING UP THE STRATUS DECK.  A 1027MB SURFACE HIGH
WILL BUILD SOUTH OVER THE REGION TONIGHT...AND ALONG WITH CLEARING
SKIES AND LIGHT WINDS PROVIDE VERY GOOD RADIATIONAL COOLING
CONDITIONS.  LOW TEMPERATURES WILL END UP IN THE 30S ACROSS MOST OF
THE AREA FRIDAY MORNING...EXCEPT FOR SOUTHERN REACHES WHICH WILL
STAY IN THE 40S.  THINK LOCATIONS NEAR THE SURFACE RIDGE CENTER WILL
DROP MORESO THAN SURROUNDING AREAS THOUGH...ENOUGH FOR A HARD FREEZE
TO OCCUR.  SPECIFICALLY LOOKING FOR LOWS AROUND 28 DEGREES OVER
NORTHERN AND CENTRAL LEA COUNTY...AND OVER GAINES AND DAWSON.  ALSO
THINK THE DAVIS MOUNTAINS AND MARFA PLATEAU WILL HAVE A HARD FREEZE
DUE TO GOOD RADIATIONAL COOLING CONDITIONS AND THE DRIER AIR THAT
WILL RESIDE OVER THESE AREAS.  THE GROUND WILL REMAIN WET OVER
SOUTHEAST NEW MEXICO...THE PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS.  EXPECT FOG WILL DEVELOP AS TEMPERATURES NEAR DEWPOINTS LATE
TONIGHT IN THESE AREAS...SO HAVE INCLUDED FOG AND FREEZING FOG.  NOT
CERTAIN WHETHER VISIBILITIES WILL BE POOR ENOUGH FOR A DENSE FOG
ADVISORY AT THIS TIME THOUGH.

ADDITIONAL SHORTWAVE TROUGHS WILL TRAVERSE THE CONUS THIS WEEKEND
AND NEXT WEEK.  OVERALL THE FORECAST SHOULD REMAIN DRY THROUGH AT
LEAST NEXT TUESDAY.  THEREAFTER...IT IS TOO FAR OUT TO DETERMINE
WHETHER ENOUGH AMPLIFICATION OF THE PATTERN WILL OCCUR FOR A BETTER
CHANCE OF PRECIPITATION.  WILL KEEP THE FORECAST DRY FOR NOW...BUT
WILL INCLUDE A WEAK COLD FRONT SUNDAY...THEN A STRONGER COLD FRONT
NEXT WEDNESDAY.  ADJUSTMENTS WILL LIKELY BE NEEDED AS SEVERAL
DIFFERENT SOLUTIONS ARE FLOATING AROUND IN MODEL LAND...BUT WENT
WITH THE MORE PROGRESSIVE TILT USING HPC/S REASONING IN THE
EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              34  59  35  71  /   0   0   0   0
CARLSBAD NM                30  62  35  75  /   0   0   0   0
DRYDEN TX                  43  65  42  73  /   0   0   0   0
FORT STOCKTON TX           35  61  42  74  /   0   0   0   0
GUADALUPE PASS TX          34  56  42  72  /   0   0   0   0
HOBBS NM                   28  58  34  72  /   0   0   0   0
MARFA TX                   27  59  27  70  /   0   0   0   0
MIDLAND INTL AIRPORT TX    32  60  35  71  /   0   0   0   0
ODESSA TX                  32  59  36  70  /   0   0   0   0
WINK TX                    34  62  36  74  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FREEZE WARNING FROM 1 AM TO 9 AM MDT FRIDAY FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...NORTHERN LEA COUNTY.

TX...FREEZE WARNING FROM 2 AM TO 10 AM CDT FRIDAY FOR THE FOLLOWING
     ZONES... DAVIS/APACHE MOUNTAINS AREA...DAWSON...GAINES...
     MARFA PLATEAU.

&&

76/67
Hazardous weather outlook, Oct 27, 2:15 PM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CDT THU OCT 27 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
215 PM CDT THU OCT 27 2011 /115 PM MDT THU OCT 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FREEZE WARNING IS IN EFFECT FOR THE NORTHWESTERN PERMIAN BASIN
AND THE DAVIS MOUNTAINS FRIDAY MORNING. FOG IS EXPECTED FOR THE
PERMIAN BASIN OF WEST TEXAS AND AREAS OF SOUTHEASTERN NEW MEXICO. SOME
OF THESE AREAS MAY SEE FREEZING FOG...PARTICULARLY THE AREAS THAT
ARE IN THE FREEZE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Freeze Warnings in Texas, 2011Freeze Warnings in New Mexico, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.